Kansas, 2006

Hail and Damaging Winds in Kansas, May 25 to 26, 2006

May 25 to 26, 2006 · NWS ICT · 13 events in 6 counties and zones

8 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 25, 9:28 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, May 25, 9:28 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1028 PM CDT THU MAY 25 2006

.UPDATE...

INTERESTING SCENERIO DEVELOPING OVERNIGHT. THE BEST STORMS
CONTINUE TO DEVELOP ALONG SURFACE BOUNDARY FROM NEAR KDDC-KWLD.
THIS BOUNDARY HAS BEEN FOCUS FOR PERSISTENT MOISTURE
CONVERGENCE/THETAE ADVECTION. 0000 UTC UPPER AIR MAPS SHOWED
LITTLE IN THE WAY OF TERMAL BOUNDARY AT 700MB...BUT BETTER
GRADIENT AT 850MB WITH NORTH/SOUTH ORIENTED ISOTHERMS. THIS WOULD
SUGGEST ELEVATED STORMS OVERNIGHT WILL BE BASED ON MOISTURE
ADVECTION AS LONG AS LOW-LEVEL WINDS ARE S...AND WARM AIR
ADVECTION IF/WHEN WINDS VEER. HOWEVER WITH STORMS EXPECTED TO
PERSIST ALONG EAST-WEST BOUNDARY...NOT SURE HOW WIDESPREAD/INTENSE
ELEVATED STORMS WOULD BE FURTHER NORTH. BEST INSTABILITY /MOST
UNSTABLE PARCEL CONVECTIVE AVAILABLE POTENTIAL ENERGY/ AS OF 0200
UTC CONTINUES TO RESIDE ACROSS SOUTH CENTRAL KS AND QUICKLY FALLS
OFF INTO CENTRAL KS. ANTICIPATE THREAT OF DAMAGE WINDS TO DIMINISH
WITH LOSS OF LOW LEVEL LAPSE RATES AND MODEST MIDLEVEL WINDS.
PRIMARY THREAT SHOULD BE HAIL. HAVE UPPED PROBABILITY OF
PRECIPITATION...MOSTLY IN THE SOUTHWEST BASED ON BOUNDARY
LOCATION. STORMS MAY NOT REACH SOUTHEAST KS UNTIL CLOSER TO 1200
UTC. WILL HAVE TO CONTINUE TO CLOSELY MONITOR MIDDLE LEVEL SHR FOR
HAIL POTENTIAL. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 753 PM CDT THU MAY 25 2006/

UPDATE...

MINOR UPDATE TO GRIDS TO REFLECT LATEST DEWPOINTS AND TWEAK
PROBABILITY OF PRECIPITATION. THE SEVERE STORM WHICH DEVELOPED
EARLIER IN NORTHWEST OK INITIATED AT JUXIPOSITION OF WEAK SURFACE
CONVERGENCE AND WARMEST TEMPERATURES/WEAKEST CAP. CUMULUS FIELD...
MESONET AND RADAR CONTINUES TO INDICATE SURFACE BOUNDARY EXTENDING
JUST A FEW MILES NORTH OF OK BORDER AND DRIFTING NORTH. BELIEVE
THAT PRECIPITATION CHANCES WILL INCREASE OVER THE NEXT FEW HOURS AS
EITHER OUTFLOW FROM NORTHWEST OK STORM INTERSECTS BOUNDARY OR WITH
ARRIVAL OF SOUTHWESTERN KS STORMS A BIT LATER. ELEVATED CONVECTION
APPEARS TO BE LIKELY AFTER MIDNIGHT AS LOW LEVEL JET DEVELOPS.
WILL REFINE THAT TIMING/INTENSITY AFTER PERUSING 0000 UTC
DATA/PROGNOSTICS. -HOWERTON

&&

PREV DISCUSSION... /ISSUED 328 PM CDT THU MAY 25 2006/

DISCUSSION...
FORECAST CONCERNS...
CONVECTIVE CHANCES THRU FRIDAY...THEN TEMPERATURES OVER THE WEEKEND.

SURFACE FRONT POSITIONED ALONG THE KANSAS/OKLAHOMA BORDER...WITH
LOW LEVEL MOISTURE ON STAND-BY ACROSS THE SOONER STATE. LOW AND MID
LEVEL THETA-E ADVECTION WILL COMMENCE THIS EVENING ACROSS THE
REGION TRANSPORTING MOISTURE AND POTENTIAL ELEVATED INSTABILITY
NORTH INTO CENTRAL AND SOUTHEAST KANSAS TONIGHT...INTO MUCH OF
FRIDAY. EVEN THE MORE CONSERVATIVE NAM SUGGESTS AROUND 1500 J/KG
OF CAPE OVERNIGHT...ROOTED IN THE 850-700MB LAYER...WITH LIFTING
PROCESSES OVERCOMING THE MODEST CAP ACROSS THE AREA. THEREFORE THE
CHANCE POPS LOOK VERY REASONABLE...SO LITTLE CHANGE IS NEEDED.
DESPITE WEAKER SPEED SHEAR AS UPPER RIDGE AXIS SLIDES EAST ACROSS
THE CENTRAL PLAINS...DIRECTIONAL AND RESULTANT BULK SHEAR MAY BE
SUFFICIENT GIVEN THE INSTABILITY AND FORCING FOR SOME STRONG TO
ISOLATED SEVERE STORMS THRU FRIDAY MORNING. THE GFS LOOKS TO BE
SUFFERING FROM CONVECTIVE FEEDBACK ON FRIDAY...NONETHELESS THE
CONSENSUS AMONG THE MODELS IS TO BRING A COUPLE OF WEAK TRANSIENT
SMALLER SCALE TROFS THRU THE MEAN UPPER RIDGE POSITION INTO FRIDAY
AFTERNOON/EVENING. THIS COULD RENEW CONVECTION FURTHER WEST ACROSS
CENTRAL KANSAS NEAR PEAK HEATING ALONG SURFACE WARM FRONT...FOR
PERHAPS A BRIEF SEVERE EPISODE BEFORE CONVECTION LIFTS NORTHEAST
WITH FRONT INTO FRIDAY NIGHT.

FORECAST FOR THE REST OF THE MEMORIAL DAY WEEKEND LOOKS HOT AND
WINDY FOR DAYTIME ACTIVITIES. THE CENTRAL PLAINS WILL BE SITUATED
IN WEAK TO MODEST SOUTHWEST FLOW ALOFT...WITH LARGER SCALE UPPER
TROF ACROSS THE WEST. PROGGED LOW LEVEL THICKNESS VALUES AND
850MB TEMPERATURES SUPPORTIVE OF MAXS WELL INTO THE 90S ACROSS THE
AREA WITH AFTERNOON MIXING ALSO PORTENDING TO WINDY AFTERNOONS INTO
MONDAY. THOUGH AN ISOLATED DIURNAL STORM CANNOT BE RULED OUT...LACK
OF FOCUS WILL KEEP POPS BELOW 20 PERCENT...SO WILL OMIT FROM WEATHER
GRIDS AND FORECAST FOR NOW.

IN THE OUTER PERIODS...THE MEDIUM RANGE MODELS ARE NOW SUGGESTING
THAT THE PERIODIC SHORTWAVES EJECTING FROM THE WESTERN UPPER TROF
ACROSS THE NORTHERN PLAINS...WILL FLATTEN THE RIDGE ACROSS THE
UPPER MIDWEST AND GREAT LAKES. THIS WILL ALLOW SOME RETROGRESSION
OF SOUTHERN PORTION OF THE UPPER RIDGE AXIS ACROSS THE SOUTHERN
PLAINS BY MID-WEEK. THIS MAY KEEP NEXT SURFACE FRONT FROM SAGGING
TOO FAR SOUTH...AND FOR NOW CONSENSUS WAS TO KEEP IT HUNG UP
ACROSS THE NEBRASKA/KANSAS BORDER IN THESE LATTER PERIODS. THIS
HAS RESULTED IN A SLIGHT UP-TWEAK TO TEMPERATURES AND LOWER
CONFIDENCE IN PRECIPITATION/CONVECTION NEXT WEEK...WITH CHANCES
CONFINED MAINLY TO CENTRAL KANSAS FOR NOCTURNAL STORMS THAT MAY
PROPAGATE SOUTHEAST OFF BOUNDARY TO THE NORTH.

DARMOFAL

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  91  70  94 /  30  30  10  10
HUTCHINSON      66  92  69  95 /  30  20  10  10
NEWTON          67  89  69  94 /  30  30  10  10
ELDORADO        67  89  70  93 /  30  30  20  10
WINFIELD-KWLD   69  92  71  93 /  30  30  10  10
RUSSELL         64  92  68  97 /  30  30  20  10
GREAT BEND      65  93  68  97 /  30  30  20  10
SALINA          66  91  70  96 /  30  30  20  10
MCPHERSON       66  91  69  95 /  30  30  20  10
COFFEYVILLE     69  90  70  92 /  30  30  10  10
CHANUTE         67  88  69  91 /  30  30  20  10
IOLA            67  87  69  91 /  30  30  20  10
PARSONS-KPPF    68  89  70  91 /  30  30  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 25, 3:23 PM CST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
423 PM CDT THU MAY 25 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
423 PM CDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS THE ENTIRE AREA.
STRONG STORMS ARE POSSIBLE...WITH HAIL UP TO NICKEL SIZE AND WINDS
TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA
ON FRIDAY. A FEW STRONG STORMS ARE POSSIBLE AGAIN...WITH HAIL UP
TO NICKEL SIZE AND WINDS TO 50 MPH.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EARLY NEXT WEEK. THIS
WILL OCCUR MAINLY ACROSS A PORTION OF CENTRAL KANSAS ON MONDAY
NIGHT AND TUESDAY NIGHT. THIS SLIGHT CHANCE MAY PUSH FURTHER SOUTH
INTO PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS BY WEDNESDAY.
IT IS TOO EARLY TO SPECULATE ON THE POTENTIAL FOR ANY SEVERE WEATHER
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Special weather statement, May 25, 10:23 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1123 PM CDT THU MAY 25 2006

KSZ050-067-082-260530-
KINGMAN-RENO-RICE-
1123 PM CDT THU MAY 25 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KINGMAN...RENO AND RICE COUNTIES...

AT 1121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
HUDSON TO 7 MILES NORTHWEST OF SYLVIA TO CUNNINGHAM...AND MOVING EAST
AT 40 MPH.

PEA TO DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, May 25, 10:39 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1139 PM CDT THU MAY 25 2006

KSZ051-260530-
MCPHERSON-
1139 PM CDT THU MAY 25 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MCPHERSON COUNTY...

AT 1135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LINDSBORG...OR 12 MILES NORTH OF
MCPHERSON...AND MOVING EAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Local storm report, May 25, 10:50 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1150 PM CDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     HAIL             2 WNW PENALOSA          37.73N 98.36W
05/25/2006  M1.00 INCH       RENO               KS   TRAINED SPOTTER

&&

BRW

The radar

The Wichita radar (KICT), 80 km away, was scanning. The volume nearest the first event began at 04:49 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kingman

When
May 25, 10:50 PM CST
Where
Kingman County, 2 mi WNW of Penalosa
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.733, -98.350

Hail, Kingman

When
May 25, 10:50 PM CST
Where
Kingman County, 2 mi WNW of Penalosa
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.733, -98.350

Thunderstorm Wind, Kingman

When
May 25, 10:51 PM CST
Where
Kingman County, 2 mi WSW of Penalosa
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.700, -98.350

Hail, Kingman

When
May 25, 10:51 PM CST
Where
Kingman County, 2 mi WSW of Penalosa
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -98.350

Thunderstorm Wind, Kingman

When
May 25, 10:53 PM CST
Where
Kingman County, 5 mi WSW of Cleveland
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.517, -98.217

Hail, Kingman

When
May 25, 11:16 PM CST
Where
Kingman County, 1 mi S of Kingman
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.633, -98.117

Hail, Harper

When
May 25, 11:24 PM CST
Where
Harper County, 1 mi N of Attica
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -98.233

Hail, Kingman

When
May 25, 11:26 PM CST
Where
Kingman County, 3 mi SE of Kingman
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.617, -98.083

Thunderstorm Wind, Sumner

When
May 25, 11:31 PM CST
Where
Sumner County, 2 mi WNW of Milton
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.450, -97.817

Thunderstorm Wind, Kingman

When
May 25, 11:37 PM CST
Where
Kingman County, 1 mi WNW of Norwich
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.450, -97.867

Hail, Greenwood

When
May 26, 2:15 AM CST
Where
Greenwood County, 6 mi E of Eureka
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.817, -96.183

Trees were stripped of quite a few leaves.

Hail, Wilson

When
May 26, 2:52 AM CST
Where
Wilson County, 6 mi N of Altoona
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.600, -95.667

Hail, Neosho

When
May 26, 3:15 AM CST
Where
Neosho County, 7 mi E of Erie
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.567, -95.117

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509946, 5510002, 5510003, 5510004, 5510005, 5510006, 5510007, 5510008, 5510009, 5510010, 5510011, 5510012, 5510013.